Severe hepatitis from methyldopa

W. C. Maddrey, J. K. Boitnott

Research output: Contribution to journalArticle

52 Citations (Scopus)

Abstract

Severe hepatitis secondary to methyldopa therapy for hypertension was encountered in 6 patients over a 2 yr interval. The drug was inadvertently readministered to 1 patient with recurrence of hepatitis within 1 wk. One patient died with massive hepatic necrosis. Liver biopsy in the 5 survivors revealed that 4 of them had severe hepatitis with histological patterns indistinguishable from early active stages of chronic aggressive hepatitis. However, all rapidly improved after discontinuation of the drug. The severity of the hepatitis in these patients is probably related to prolonged administration of methyldopa after the onset of symptoms. Methyldopa hepatitis should be considered whenever a person taking the drug develops constitutional symptoms compatible with a hepatitis prodrome, and the drug should be promptly discontinued if chemical evidence of hepatitis is found. A possible drug etiology must be sought in all patients with a histological picture suggesting chronic aggressive hepatitis.

Original languageEnglish (US)
Pages (from-to)352-360
Number of pages9
JournalGastroenterology
Volume68
Issue number2
StatePublished - 1975

Fingerprint

Methyldopa
Hepatitis
Pharmaceutical Preparations
Chronic Hepatitis
Massive Hepatic Necrosis
Survivors
Hypertension
Biopsy
Recurrence
Liver

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Maddrey, W. C., & Boitnott, J. K. (1975). Severe hepatitis from methyldopa. Gastroenterology, 68(2), 352-360.

Severe hepatitis from methyldopa. / Maddrey, W. C.; Boitnott, J. K.

In: Gastroenterology, Vol. 68, No. 2, 1975, p. 352-360.

Research output: Contribution to journalArticle

Maddrey, WC & Boitnott, JK 1975, 'Severe hepatitis from methyldopa', Gastroenterology, vol. 68, no. 2, pp. 352-360.
Maddrey, W. C. ; Boitnott, J. K. / Severe hepatitis from methyldopa. In: Gastroenterology. 1975 ; Vol. 68, No. 2. pp. 352-360.
@article{dae9ae45d53640bb853b52b0b7612aff,
title = "Severe hepatitis from methyldopa",
abstract = "Severe hepatitis secondary to methyldopa therapy for hypertension was encountered in 6 patients over a 2 yr interval. The drug was inadvertently readministered to 1 patient with recurrence of hepatitis within 1 wk. One patient died with massive hepatic necrosis. Liver biopsy in the 5 survivors revealed that 4 of them had severe hepatitis with histological patterns indistinguishable from early active stages of chronic aggressive hepatitis. However, all rapidly improved after discontinuation of the drug. The severity of the hepatitis in these patients is probably related to prolonged administration of methyldopa after the onset of symptoms. Methyldopa hepatitis should be considered whenever a person taking the drug develops constitutional symptoms compatible with a hepatitis prodrome, and the drug should be promptly discontinued if chemical evidence of hepatitis is found. A possible drug etiology must be sought in all patients with a histological picture suggesting chronic aggressive hepatitis.",
author = "Maddrey, {W. C.} and Boitnott, {J. K.}",
year = "1975",
language = "English (US)",
volume = "68",
pages = "352--360",
journal = "Gastroenterology",
issn = "0016-5085",
publisher = "W.B. Saunders Ltd",
number = "2",

}

TY - JOUR

T1 - Severe hepatitis from methyldopa

AU - Maddrey, W. C.

AU - Boitnott, J. K.

PY - 1975

Y1 - 1975

N2 - Severe hepatitis secondary to methyldopa therapy for hypertension was encountered in 6 patients over a 2 yr interval. The drug was inadvertently readministered to 1 patient with recurrence of hepatitis within 1 wk. One patient died with massive hepatic necrosis. Liver biopsy in the 5 survivors revealed that 4 of them had severe hepatitis with histological patterns indistinguishable from early active stages of chronic aggressive hepatitis. However, all rapidly improved after discontinuation of the drug. The severity of the hepatitis in these patients is probably related to prolonged administration of methyldopa after the onset of symptoms. Methyldopa hepatitis should be considered whenever a person taking the drug develops constitutional symptoms compatible with a hepatitis prodrome, and the drug should be promptly discontinued if chemical evidence of hepatitis is found. A possible drug etiology must be sought in all patients with a histological picture suggesting chronic aggressive hepatitis.

AB - Severe hepatitis secondary to methyldopa therapy for hypertension was encountered in 6 patients over a 2 yr interval. The drug was inadvertently readministered to 1 patient with recurrence of hepatitis within 1 wk. One patient died with massive hepatic necrosis. Liver biopsy in the 5 survivors revealed that 4 of them had severe hepatitis with histological patterns indistinguishable from early active stages of chronic aggressive hepatitis. However, all rapidly improved after discontinuation of the drug. The severity of the hepatitis in these patients is probably related to prolonged administration of methyldopa after the onset of symptoms. Methyldopa hepatitis should be considered whenever a person taking the drug develops constitutional symptoms compatible with a hepatitis prodrome, and the drug should be promptly discontinued if chemical evidence of hepatitis is found. A possible drug etiology must be sought in all patients with a histological picture suggesting chronic aggressive hepatitis.

UR - http://www.scopus.com/inward/record.url?scp=0016651716&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0016651716&partnerID=8YFLogxK

M3 - Article

VL - 68

SP - 352

EP - 360

JO - Gastroenterology

JF - Gastroenterology

SN - 0016-5085

IS - 2

ER -